Kansas, 2023

Hail and Damaging Winds in Kansas, July 17, 2023

July 17, 2023 · NWS ICT · 22 events in 6 counties and zones

A complex of storms developed near Interstate 70 and quickly intensified as it progressed southeastward into the Flint Hills. A swath of large hail and damaging winds impacted along and just east of the Flint Hills with the first round of storms during the late morning and early afternoon hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
22

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

A complex of storms developed near Interstate 70 and quickly intensified as it progressed southeastward into the Flint Hills. A swath of large hail and damaging winds impacted along and just east of the Flint Hills with the first round of storms during the late morning and early afternoon hours. Then a second round of storms developed across Greenwood and Elk counties and quickly intensified. These storms also produced large hail and damaging winds across the same areas that were impacted by the first round of storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Jul 17, 5:03 AM CST, 4 hours 14 minutes earlier.

Area forecast discussion, Jul 17, 5:03 AM CST, 4 hours 14 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
603 AM CDT Mon Jul 17 2023

.SHORT TERM...(Today through Tuesday night)
Issued at 312 AM CDT Mon Jul 17 2023

Currently have northwest upper flow from the Northern Rockies down
through the Central Plains and into the Ozarks. Meanwhile, a broad
upper low stretches from Central Ontario into the Northern Great
Lakes region. At the surface, cold front extends generally along
I-80 across Iowa and Nebraska with high pressure across the
Northern Plains.

Will be a difficult convective forecast today as there will be a
couple different opportunities for development. First, a tight mid
level baroclinic zone will remain across the forecast area with
some decent isentropic lift and convergence along it. Plus, once
you get above 800mb, capping looks minimal. So would not be out of
the question to see some storm development in the next few hours.
Additional storm will be possible this afternoon along a sagging
cold front over northeast KS/north-central MO with this activity
tracking southeast this afternoon. With a great shear profile, any
storm that can develop will have the potential to produce hail.

Some shortwave energy is expected to move out of the Central
Rockies and into Nebraska tonight which is expected to spark an
MCS that will track southeast across northeast KS/northern MO Tue
morning into the early afternoon. The big story for our forecast
area on Tue will be a return of extreme heat. Confidence is high
that heat index values will be in the 105 to 110 range for areas
generally south of I-70. Latest guidance does have the cold front
moving into central KS which may keep the extreme heat out of a
handful of counties. Confidence is high enough at this point to
run with an advisory for Tue.

.LONG TERM...(Wednesday through Sunday)
Issued at 312 AM CDT Mon Jul 17 2023

There is good model agreement that shortwave energy will track
out of southern Saskatchewan and into the Northern Plains by Wed
morning. This will allow a cold front to sink down into the area
and will bring storm chances to the area for Wed night. These
storm chances will linger into Thu and Thu night as the front
lingers across the forecast area and we also remain in northwest
flow aloft. The better rain chances will push south and west for
Fri through the weekend with the bigger story being much cooler
temps. Highs Fri through the weekend area expected to be in the
80s, with Fri being the coolest of the 3 days.

&&

.AVIATION...(For the 12Z TAFS through 12Z Tuesday morning)
Issued at 559 AM CDT Mon Jul 17 2023

Patchy fog will dissipate near SLN near 12Z. Otherwise, decaying
showers aren't expected to impact the terminals. Storm chances
will continue across the entire area through the day but
confidence in timing/location is too low for any mention at this
point. Winds will remain predominately from the east for the
central KS TAF sites and south to southeast for the remaining
sites.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    95  74 103  74 /  20  10   0   0
Hutchinson      95  74 104  72 /  10  10   0   0
Newton          94  74 103  73 /  20  10   0   0
ElDorado        94  74 102  74 /  20  10   0   0
Winfield-KWLD   96  74 102  76 /  20  10   0   0
Russell         93  71  99  70 /  20  10   0  10
Great Bend      96  72 102  71 /  20  10   0  10
Salina          93  73  99  71 /  20  10  10  10
McPherson       95  73 102  71 /  20  10   0  10
Coffeyville     94  74 101  77 /  20  10   0   0
Chanute         93  72 101  75 /  20  20  10   0
Iola            92  71 101  74 /  20  20  10   0
Parsons-KPPF    94  73 101  77 /  30  10  10   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Heat Advisory from noon to 8 PM CDT Tuesday for KSZ047-050>053-
067>072-082-083-091>096-098>100.

&&

SHORT TERM...RBL
LONG TERM...RBL
AVIATION...BMB
Hazardous weather outlook, Jul 17, 3:53 AM CST, 5 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
453 AM CDT Mon Jul 17 2023

KSZ032-033-047>053-067>072-082-083-091>096-098>100-181000-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
453 AM CDT Mon Jul 17 2023

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Today and Tonight

A few storms will be possible this morning for areas generally along
and north of Highway 400. The stronger storms will be capable of
nickel size hail.

Additional storms will be possible this afternoon for locations
generally along and especially east of Interstate 135. Hail up to
quarter size and 60 mph winds will be possible with the stronger
storms.

Heat index values are expected to climb into the 100 to 103 degree
range this afternoon.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Heat index values are expected climb into the 105 to 110 degree
degree range on Tuesday afternoon and early evening. See the latest
heat advisory for additional information.

Storms will remain in the forecast for the Wednesday night through
Friday morning time frame. A few strong to severe storms will be
possible with this activity with hail and high winds the main
threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today or tonight.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

In the hours before

Special weather statement, Jul 17, 7:45 AM CST, 1 hour 32 minutes before
Special Weather Statement
National Weather Service Wichita KS
845 AM CDT Mon Jul 17 2023

KSZ049-171415-
Saline KS-
845 AM CDT Mon Jul 17 2023

...A strong thunderstorm will impact portions of Saline County
through 915 AM CDT...

At 844 AM CDT, Doppler radar was tracking a strong thunderstorm over
New Cambria, or 7 miles northeast of Salina, moving southeast at 45
mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Salina, Assaria, Gypsum, Smolan, New Cambria, Falun, Bridgeport,
Salina Airport and Kipp.

This includes the following highways...
 Interstate 135 between Mile Markers 78 and 95.
 Interstate 70 between Mile Markers 246 and 266.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3896 9737 3893 9737 3893 9738 3892 9738
      3891 9737 3862 9737 3861 9783 3896 9771
TIME...MOT...LOC 1344Z 303DEG 39KT 3886 9749

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

CUELLAR
Special weather statement, Jul 17, 8:07 AM CST, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Wichita KS
907 AM CDT Mon Jul 17 2023

KSZ049-051-052-171430-
McPherson KS-Marion KS-Saline KS-
907 AM CDT Mon Jul 17 2023

...Strong thunderstorms will impact portions of northeastern
McPherson, northwestern Marion and southeastern Saline Counties
through 930 AM CDT...

At 906 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles northwest of Hope to 6 miles south of
Gypsum. Movement was southeast at 40 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Canton, Ramona, Lehigh, Durham, Tampa, Lost Springs, Roxbury and
Marion Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3861 9737 3861 9693 3855 9693 3828 9737
      3861 9757 3873 9737
TIME...MOT...LOC 1406Z 313DEG 34KT 3877 9716 3861 9740

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

CUELLAR
Special weather statement, Jul 17, 8:25 AM CST, 52 minutes before
Special Weather Statement
National Weather Service Wichita KS
925 AM CDT Mon Jul 17 2023

KSZ052-171500-
Marion KS-
925 AM CDT Mon Jul 17 2023

...A strong thunderstorm will impact portions of Marion County
through 1000 AM CDT...

At 925 AM CDT, Doppler radar was tracking a strong thunderstorm near
Durham, or 9 miles north of Hillsboro, moving southeast at 40 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Hillsboro, Marion, Florence, Lincolnville, Ramona, Lehigh, Durham,
Tampa, Lost Springs, Marion Lake and Pilsen.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

If on or near Marion Lake, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

&&

LAT...LON 3852 9693 3852 9682 3835 9682 3835 9684
      3826 9684 3818 9716 3833 9737 3842 9737
      3861 9710 3861 9693
TIME...MOT...LOC 1425Z 313DEG 34KT 3849 9717

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

CUELLAR
Special weather statement, Jul 17, 8:48 AM CST, 29 minutes before
Special Weather Statement
National Weather Service Wichita KS
948 AM CDT Mon Jul 17 2023

KSZ052-053-068-069-171515-
Butler KS-Harvey KS-Marion KS-Chase KS-
948 AM CDT Mon Jul 17 2023

...Strong thunderstorms will impact portions of eastern Harvey,
Chase, northwestern Butler and southeastern Marion Counties through
1015 AM CDT...

At 948 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 5 miles northeast of Marion to 5 miles
northwest of Whitewater. Movement was southeast at 45 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Newton, El Dorado, Augusta, Marion, Towanda, Peabody, Cottonwood
Falls, Benton, Whitewater, Florence, Potwin, Walton, Elbing, Burns,
Bazaar, Elmdale, Matfield Green, Cedar Point, Newton Airport and
Wonsevu.

This includes the following highways...
 Interstate 135 between Mile Markers 29 and 31.
 Interstate 35 between Mile Markers 61 and 86.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3784 9715 3791 9715 3791 9723 3802 9734
      3850 9693 3833 9643 3766 9697
TIME...MOT...LOC 1448Z 317DEG 41KT 3839 9692 3800 9723

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

CUELLAR

The radar

The Wichita radar (KICT), 71 km away, was scanning. The volume nearest the first event began at 15:15 UTC.

Open the radar archive at this moment

Event by event

12 thunderstorm wind, 10 hail. Local standard time, as filed.

Hail, Marion

When
July 17, 9:17 AM CST to 9:18 AM CST
Where
Marion County, 3.82 mi NNW of Burns
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
38.130, -96.910

There was nickel to quarter sized hail at 40th and Highway 77 north of Burns.

Thunderstorm Wind, Butler

When
July 17, 9:17 AM CST to 9:18 AM CST
Where
Butler County, 3.01 mi SW of Cassoday
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.000, -96.670

There were highways signed ripped off their posts along with a 3-foot diameter tree downed.

Hail, Butler

When
July 17, 9:48 AM CST to 9:49 AM CST
Where
Butler County, 5.28 mi SE of El Dorado Res
Measured
1 in hail
Reported by
Public
Coordinates
37.810, -96.760

There was dime to quarter sized hail reported on social media.

Thunderstorm Wind, Butler

When
July 17, 9:49 AM CST to 9:50 AM CST
Where
Butler County, 5.11 mi NNE of Leon
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
37.750, -96.750

This was an estimated wind gust.

Thunderstorm Wind, Greenwood

When
July 17, 9:53 AM CST to 9:54 AM CST
Where
Greenwood County, 1.38 mi N of Piedmont
Measured
61 kt (70 mph) estimated gust
Reported by
COOP Observer
Coordinates
37.640, -96.370

There were several trees uprooted near Piedmont along US 400.

Thunderstorm Wind, Greenwood

When
July 17, 9:55 AM CST to 9:56 AM CST
Where
Greenwood County, 1.78 mi ENE of Reece
Measured
53 kt (61 mph) measured gust
Reported by
Department of Highways
Coordinates
37.810, -96.420

This was a measured wind gust from a Kansas DOT site.

Thunderstorm Wind, Elk

When
July 17, 10:05 AM CST to 10:06 AM CST
Where
Elk County, 13.26 mi WNW of Howard
Measured
60 kt (69 mph) measured gust
Reported by
Mesonet
Coordinates
37.550, -96.490

This was a measured wind gust from a Kansas Mesonet site northwest of Howard.

Thunderstorm Wind, Greenwood

When
July 17, 10:07 AM CST to 10:08 AM CST
Where
Greenwood County, 1.76 mi NW of Fall River
Measured
52 kt (60 mph) estimated gust
Reported by
COOP Observer
Coordinates
37.620, -96.050

The wind gusts were estimated to be 55 to 60 mph with dust getting blown.

Thunderstorm Wind, Elk

When
July 17, 10:09 AM CST to 10:10 AM CST
Where
Elk County, 7.68 mi W of Howard
Measured
61 kt (70 mph) estimated gust
Reported by
Broadcast Media
Coordinates
37.470, -96.410

There was a picture on social media of at least a 1-foot diameter tree branch snapped.

Thunderstorm Wind, Elk

When
July 17, 10:12 AM CST to 10:13 AM CST
Where
Elk County, 0.69 mi S of Moline
Measured
61 kt (70 mph) estimated gust
Reported by
Broadcast Media
Coordinates
37.360, -96.300

There was structural damage to a previously compromised building. There was a portion of a wall collapsed.

Hail, Cowley

When
July 17, 10:24 AM CST to 10:25 AM CST
Where
Cowley County, 0.55 mi E of Burden
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.320, -96.740

Hail, Cowley

When
July 17, 10:43 AM CST to 10:44 AM CST
Where
Cowley County, 0.55 mi E of Dexter
Measured
1 in hail
Reported by
Social Media
Coordinates
37.180, -96.710

This was reported via social media.

Thunderstorm Wind, Cowley

When
July 17, 10:44 AM CST to 10:45 AM CST
Where
Cowley County, 0.55 mi E of Dexter
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
37.180, -96.710

This was an estimated wind gust.

Thunderstorm Wind, Chautauqua

When
July 17, 10:45 AM CST to 10:46 AM CST
Where
Chautauqua County, Peru
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.080, -96.100

There was a 6-inch diameter tree branch down.

Hail, Cowley

When
July 17, 10:46 AM CST to 10:47 AM CST
Where
Cowley County, Dexter
Measured
1.5 in hail
Reported by
Public
Coordinates
37.180, -96.720

There was a picture of wind driven hail damage to the siding of a house. The windows were also blown out. Most of the town of Dexter appeared to have this damage.

Hail, Elk

When
July 17, 12:07 PM CST to 12:08 PM CST
Where
Elk County, 2.15 mi NE of Howard
Measured
2 in hail
Reported by
COOP Observer
Coordinates
37.490, -96.240

There was a picture of at least 2-inch hail on the outskirts of Howard.

Thunderstorm Wind, Elk

When
July 17, 12:07 PM CST to 12:08 PM CST
Where
Elk County, 2.15 mi NE of Howard
Measured
61 kt (70 mph) estimated gust
Reported by
COOP Observer
Coordinates
37.490, -96.240

This was an estimated wind gusts. This was corroborated by other similar reports.

Hail, Elk

When
July 17, 12:08 PM CST to 12:09 PM CST
Where
Elk County, Howard
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
37.470, -96.270

There were pictures on social media of golf ball sized hail near Howard.

Hail, Elk

When
July 17, 12:22 PM CST to 12:23 PM CST
Where
Elk County, 0.55 mi W of Elk Falls
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
37.370, -96.190

There was nickel to quarter sized hail near Elk Falls.

Hail, Chautauqua

When
July 17, 12:53 PM CST to 12:54 PM CST
Where
Chautauqua County, 0.69 mi N of Peru
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.090, -96.100

There was nickel to quarter sized hail that fell for a brief time near Peru.

Hail, Chautauqua

When
July 17, 1:00 PM CST to 1:01 PM CST
Where
Chautauqua County, Chautauqua
Measured
1 in hail
Reported by
COOP Observer
Coordinates
37.020, -96.180

There was a picture of quarter sized hail.

Thunderstorm Wind, Chautauqua

When
July 17, 1:00 PM CST to 1:01 PM CST
Where
Chautauqua County, Chautauqua
Measured
52 kt (60 mph) estimated gust
Reported by
COOP Observer
Coordinates
37.020, -96.180

This was an estimated wind gust. This was corroborated by surrounding reports.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2023Every state in 2023This day in weather historyWarnings in Kansas, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1123213, 1123245, 1123214, 1123236, 1123241, 1123253, 1123239, 1123255, 1123240, 1123243, 1123215, 1123216, 1123256, 1123244, 1123232, 1123234, 1123258, 1123246, 1123247, 1123249, 1123252, 1123260.